Iowa, 2013

Hail and Damaging Winds in Iowa, June 21, 2013

June 21, 2013 · NWS DVN · 15 events in 5 counties and zones

A thunderstorm complex developed ahead of a storm system developing in the northern plains. The complex moved southeastward into eastern Iowa after daybreak on the 21st producing heavy rainfall, up to golf ball sized hail, and strong gusty winds north of a line from Cedar Rapids to Dubuque.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm complex developed ahead of a storm system developing in the northern plains. The complex moved southeastward into eastern Iowa after daybreak on the 21st producing heavy rainfall, up to golf ball sized hail, and strong gusty winds north of a line from Cedar Rapids to Dubuque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 5:27 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 5:27 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 AM CDT FRI JUN 21 2013

.SYNOPSIS...
ISSUED AT 315 AM CDT FRI JUN 21 2013

CONVECTIVE COMPLEX CURRENTLY STARTING TO DIVE SOUTHEASTWARD FROM JUST
WEST OF MPX TOWARDS SOUTHEAST MINNESOTA. THIS PATH IS ALSO DEPICTED
IN MSAS SURFACE DEWPOINTS AND THETA E GRADIENTS. OVER THE DVN CWA
WARM SOUTH SOUTHEAST WINDS HAVE MAINLY KEPT TEMPS IN THE MIDDLE AND
UPPER 70S AS OF 08Z...WITH DEWPOINTS IN THE 60S. ON RADAR...A LINE
OF WIDELY SCATTERED SHOWERS WITH A FEW ISOLATED LIGHTNING STRIKES
WERE FOUND ALONG AND EAST OF THE MISSISSIPPI RIVER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM CDT FRI JUN 21 2013

MAIN FOCUS ON THE SHORT TERM IS WITH TRACKING MCS IN MINNESOTA
SOUTHEASTWARD INTO/ACROSS PARTS OF THE DVN CWA.  MODELS DO NOT HAVE
A HANDLE ON THE ONGOING ACTIVITY TO THE NORTH...THUS CONCEPTUAL
MODELS AND SHORT TERM FORECASTING TOOLS WERE HEAVILY RELIED UPON.

BELIEVE MINNESOTA CONVECTIVE ACTIVITY WILL WORK INTO AND ACROSS THE
NORTHERN PART OF THE CWA...MAINLY NORTH OF I80 THIS MORNING. EXITING
AROUND MIDDAY.  AT THIS TIME... IT SHOULD BE IN A DIMINISHING OR
WEAKENING PHASE AS IT MOVES THROUGH.  HOWEVER...CANNOT RULE OUT A
MARGINALLY SEVERE STORM.  THE SPC HAS THE ENTIRE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.  TEMPERATURES WILL BE HELD
DOWN INITIALLY DUE TO THE CONVECTION...BUT WILL MANAGE A LATE DAY
RECOVERY...BUT NOT ENOUGH TO SPARK ADDITIONAL SHOWERS AND STORMS.
STILL UNCERTAIN FOR AREAS NORTH OF HIGHWAY 30...CLOSER TO DEWPOINT
GRADIENT...THUS LEFT A SLIGHT CHANCE IN THAT AREA THROUGH THE NIGHT.
HIGHS TODAY WERE BUMPED UP A TAD WITH MID 80S NORTH TO LOW 90S
SOUTH...AS WELL AS MINS TONIGHT /UPPER 60S AND LOWER 70S/.

14

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013

MID SUMMER HEAT AND HUMIDITY INTO WEDNESDAY...THEN TURNING COOLER
WITH BEST CHANCE OF THUNDERSTORMS THURSDAY.

OVERVIEW...MODEL INITIALIZATION AND VERIFICATION AVERAGE WITH ALL
SOLUTIONS POOR ON MINNESOTA MCS. LARGE SCALE FORCING AND KINEMATIC
FIELDS LEAST WORST SOLUTIONS TEND TOWARD UKMET AND HI-RES ECMWF.
DAYS 2 THROUGH 7 VERIFICATION AT 2 AM SUPPORTS A KINEMATIC FORCING
OF A 60/40 MIX OF HI-RES ECMWF/UKMET WITH GFS. THIS SUGGESTS LITTLE
OR NO CONVECTION SATURDAY THROUGH SUNDAY...THEN INCREASING LOW CHANCE
OF CONVECTION INTO TUESDAY. PERSISTENCE SUPPORTS WITH LOW LEVEL THERMAL
FIELDS TEMPERATURES 4-8 DEGREES ABOVE NORMAL INTO WEDNESDAY WITH FORCING
PROFILES FAVORING LOW CHANCE POPS SUNDAY NIGHT INTO THURSDAY WITH POOR
TO VERY POOR CONFIDENCE OF TIMING OF ANY STORMS THROUGH WEDNESDAY ATTM
DUE TO PULSE NATURE OF CONVECTION UNTIL THE FRONT ARRIVES AND PASSES
ON THURSDAY.

SATURDAY AND SUNDAY...FAIR...VERY WARM TO HOT AND HUMID. HIGHS WITHIN
3 DEGREES EITHER SIDE OF 91F PER LOCAL TOOLS. NIGHTS MUGGY WITH LOWS...MOSTLY
IN THE LOWER 70S WITH MODERATE SOUTH WINDS OF 10 TO 20 KTS WITH SOME
GUSTS TO AROUND 25 MPH IN THE AFTERNOON HOURS. DEWPOINTS TO HOVER WITHIN
FEW DEGREES OF 70F.

SUNDAY NIGHT...LOW CHANCE OF CONVECTION SUGGESTED WITH ARRIVAL OF A
WEAK UPPER DISTURBANCE THAT LATER SHIFTS WILL NEED TO MONITOR WITH
MARGINAL RISK OF STRONG STORMS DUE TO MODERATE INSTABILITY WITH MLCAPE
VALUES AROUND 2500 J/KG AND DECENT UPPER LEVEL DIFFLUENCE.

MONDAY THROUGH WEDNESDAY...CONTINUED VERY WARM AND HUMID WITH LOW LEVEL
THERMAL FIELDS SUPPORTIVE OF HIGHS 86-93F AND MINS MOSTLY IN THE LOWER
70S EXCEPT MID/UPPER 60S WITH ANY COOL POOLS DUE TO NOCTURNAL CONVECTION.
FORCING PROFILES AND INSTABILITY SUGGESTS CONVECTION MOSTLY LATE PM
INTO AM HOURS WITH STRONG TO ISOLATED LOW END PULSE SEVERE POSSIBLE
LATE PM INTO LATE EVENING HOURS.

THURSDAY...COOLER WITH POPS TOO LOW MOSTLY DUE TO TIMING OF FRONTAL
PASSAGE FOR LATER SHIFTS TO REASSESS. MAGNITUDE OF TIMING OF SHOULD
BE BETTER CLARIFIED IN THE NEXT 12-24 HOURS. LOCAL TECHNIQUES SUGGEST
THIS FRONT SHOULD BE A STRONGER AND PROBABLY A BIT COOLER TEMPS THAN
ARE FORECASTED. THIS COOLER TREND SHOULD LAST INTO NEXT WEEKEND.

NICHOLS

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 627 AM CDT FRI JUN 21 2013

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NEAR THE CID
AND DBQ TERMINALS...POSSIBLY DIPPING INTO THE MLI AREA. SLIGHT
THUNDERSTORM CHANCES WILL LINGER NEAR DBQ THROUGH THE NIGHT
TONIGHT...BUT THE CHANCE IS TOO LOW TO INCLUDE IN TAFS. WINDS WILL
REMAIN FROM THE SOUTH SOUTHEAST AT ABOUT 10 TO 15 KTS...WITH GUSTS
BETWEEN 17 AND 23 KTS BETWEEN 15Z AND 00Z. CIGS WILL REMAIN ABOVE
6000 FT THROUGH THE PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...NICHOLS
AVIATION...14
Hazardous weather outlook, Jun 21, 3:35 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT FRI JUN 21 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
435 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING AND POSSIBLY LASTING INTO THE AFTERNOON. THE AREAS THAT HAVE
THE BEST CHANCES OF STORMS ARE NORTH OF I 80. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING ALONG AND NORTH OF
HIGHWAY 30 WITH PRIMARILY DAMAGING WINDS OF AROUND 60 MPH AND TO A
LESSER EXTENT QUARTER SIZED HAIL THE THREATS. THE STORM PREDICTION
CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY THROUGH THURSDAY...THERE IS A RISK OF THUNDERSTORMS. THE PULSE
NATURE OF THE STORMS SUGGEST ANY STRONG TO SEVERE STORMS WOULD LIKELY
OCCUR IN THE AFTERNOON AND EVENING HOURS AND WOULD BE ISOLATED IN
COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY NOT ANTICIPATED TONIGHT.

14/NICHOLS

In the hours before

Special weather statement, Jun 21, 7:23 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT FRI JUN 21 2013

IAZ040>042-051>054-ILZ001-002-211415-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-STEPHENSON-
823 AM CDT FRI JUN 21 2013

...STRONG THUNDERSTORMS MOVING INTO THE AREA IN THE NEXT HOUR...

AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERLOO TO NEAR
PLATTEVILLE WISCONSIN...MOVING SOUTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DUBUQUE...MANCHESTER...AND GALENA AROUND 820 AM CDT...
  VINTON AND FULTON AROUND 830 AM CDT...

WINDS UP TO 60 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4265 9072 4251 9063 4251 8989 4229 8976
      4188 9227 4230 9231 4230 9207 4256 9209
      4265 9160 4265 9091 4268 9088
TIME...MOT...LOC 1318Z 313DEG 27KT 4282 9015 4245 9221

DMD

The radar

The La Crosse radar (KARX), 141 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Buchanan

When
June 21, 7:29 AM CST
Where
Buchanan County, Aurora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.620, -91.730

In addition, thunderstorm wind speeds were estimated between 40 and 50 mph.

Hail, Buchanan

When
June 21, 7:42 AM CST
Where
Buchanan County, 2.81 mi N of Independence
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.510, -91.890

Hail, Buchanan

When
June 21, 7:43 AM CST
Where
Buchanan County, 1.53 mi E of Otterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -91.920

Pea to quarter sized hail was reported in the area.

Hail, Delaware

When
June 21, 7:51 AM CST
Where
Delaware County, 0.69 mi N of Colesburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.640, -91.200

Thunderstorm Wind, Benton

When
June 21, 7:52 AM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -91.880

A trained spotter estimated wind speeds of 50 to 60 mph.

Thunderstorm Wind, Delaware

When
June 21, 7:54 AM CST
Where
Delaware County, Backbone State Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -91.550

The Emergency Manager reported limbs were down and that awnings were damaged as the storm moved through.

Hail, Delaware

When
June 21, 8:00 AM CST
Where
Delaware County, 0.69 mi S of Manchester Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.490, -91.500

Hail, Buchanan

When
June 21, 8:06 AM CST
Where
Buchanan County, 0.51 mi W of Quasqueton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.400, -91.760

Thunderstorm Wind, Buchanan

When
June 21, 8:06 AM CST
Where
Buchanan County, 0.51 mi W of Quasqueton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.400, -91.760

The Emergency Manager estimated wind speeds of 50 to 60 mph.

Thunderstorm Wind, Benton

When
June 21, 8:08 AM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.220, -91.880

The Emergency Manager reported winds of 60 to 65 mph winds with damage to small trees and limbs were down.

Thunderstorm Wind, Buchanan

When
June 21, 8:13 AM CST
Where
Buchanan County, 1.23 mi NW of Quasqueton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.410, -91.770

A trained spotter reported tree limbs of 2 to 5 inches were down and estimated the wind speed to be around 55 mph.

Thunderstorm Wind, Linn

When
June 21, 8:37 AM CST
Where
Linn County, Alburnett
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.150, -91.620

Local broadcast media estimated wind speeds of 55 to 60 mph.

Thunderstorm Wind, Buchanan

When
June 21, 9:00 AM CST
Where
Buchanan County, 0.51 mi W of Quasqueton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.400, -91.760

Several trees and large branches 4 to 12 inches in diameter were blown down along with a dozen shingles blown off of the house. There were also two skylights broken out. The report was delayed and the time was estimated using radar.

Thunderstorm Wind, Linn

When
June 21, 9:03 AM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

A trained spotter estimated wind gusts over 60 mph with the storms.

Thunderstorm Wind, Cedar

When
June 21, 9:45 AM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -91.150

A trained spotter estimated thunderstorm wind gusts of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461870, 461844, 461843, 461845, 461848, 461850, 461846, 461847, 461858, 461851, 461852, 461853, 461867, 461854, 461855.